Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 10, NWS Honolulu, HI

March 10, 2020Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 10, 2020, 3:19 PM HST for Hawaii County, Hawaii. It took effect at Mar 11, 2020, 3:14 AM HST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2020, 3:19 PM HST (01:19 UTC)
In effect from
Mar 11, 2020, 3:14 AM HST
Expired
Mar 12, 2020, 3:09 AM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WWHW70 PHFO 110119
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
319 PM HST Tue Mar 10 2020

...WIND ADVISORY FOR THE HIGH SUMMITS OF THE BIG ISLAND...

.An upper level trough approaching from the west will producing
increasing southwest to west winds across the high summits of the
Big Island tonight and Wednesday. The strong winds will persist
through Friday and may briefly increase to High Wind Warning 
levels on Thursday.

HIZ028-111430-
/O.NEW.PHFO.WI.Y.0010.200311T1600Z-200314T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
319 PM HST Tue Mar 10 2020

...WIND ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM HST
FRIDAY...

* WHAT...Southwest to west winds 30 to 50 mph with gusts over 60 
  mph expected.

* WHERE...Big Island Summits.

* WHEN...From Wednesday morning through Friday.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
Wroe
3 follow-up statements
956 
WWHW70 PHFO 111314
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
314 AM HST Wed Mar 11 2020

...WIND ADVISORY FOR THE HIGH SUMMITS OF THE BIG ISLAND...

.An upper level trough approaching from the west will producing
increasing southwest to west winds across the highest summits of 
the Big Island through Wednesday. The strong winds will persist 
through Friday and may briefly increase to High Wind Warning 
levels on Thursday.

HIZ028-120215-
/O.EXT.PHFO.WI.Y.0010.200311T1314Z-200314T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
314 AM HST Wed Mar 11 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

WHAT...Southwest to west winds 40 to 50 mph with gusts over 60 
  mph expected.

* WHERE...Big Island summits of Mauna Loa and Mauna Kea.

* WHEN...Through Friday evening.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists, especially those in high profile vehicles, are urged 
to drive with extreme caution.

&&

$$

RCB
790 
WWHW70 PHFO 120126
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 PM HST Wed Mar 11 2020

...WIND ADVISORY FOR MAUNA KEA AND MAUNA LOA SUMMITS...

.An upper level trough passing north of the islands will  
produce strong southwest to west winds over the summits of the 
Big Island through Friday. The strong winds may increase to the 
point that a High Wind Warning will be needed.

HIZ028-121430-
/O.CON.PHFO.WI.Y.0010.000000T0000Z-200314T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
326 PM HST Wed Mar 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Southwest to west winds 40 to 55 mph, with gusts near 65 
  mph expected.

* WHERE...Mauna Loa and Mauna Kea summits.

* WHEN...Through Friday evening.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open and close doors,
  possibly causing injuries. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Consider
postponing travel to the summits until winds subside. Motorists, 
especially those in high profile vehicles, are urged to drive with
extreme caution.

&&

$$

Birchard
623 
WWHW70 PHFO 121309
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
309 AM HST Thu Mar 12 2020

...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS...

.An upper level trough passing north of the islands will produce
strong west to southwest winds over the summits of the Big Island
through Friday.

HIZ028-130400-
/O.UPG.PHFO.WI.Y.0010.000000T0000Z-200314T0400Z/
/O.NEW.PHFO.HW.W.0004.200312T1309Z-200314T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
309 AM HST Thu Mar 12 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...West to southwest winds 40 to 50 mph with gusts to 60 mph
  this morning, increasing to 50 to 65 mph with gusts to 80 mph 
  this afternoon through Friday.

* WHERE...Big Island Summits.

* WHEN...Through 6 PM HST Friday.

* IMPACTS...Travel to the summits is not recommended until winds 
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Jelsema

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 10, 9:58 AM HST, 5 hours 21 minutes earlier.

Area forecast discussion, Mar 10, 9:58 AM HST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
958 AM HST Tue Mar 10 2020

.SYNOPSIS...
Weakening easterly trade winds will produce minimal shower
activity across windward slopes today, while more widespread sea
breezes generate clouds and a few showers over leeward terrain
this afternoon. Trades will break down tonight and Wednesday,
leading to a land and sea breeze pattern with mainly afternoon
showers over most of the state. An increase in showers is expected
along a dissipating front that will reach Kauai on Thursday, then
weaken to a trough over the central portion of the island chain
into the weekend. Wet and unsettled weather is possible Sunday
into early next week.

&&

.DISCUSSION...
Trades will break down over the next 12 hours and will likely not
return state-wide during the upcoming week. The surface high
generating the trades is being pushed eastward by a deep trough
and surface front currently 650 miles northwest of the state.
Local trade winds have dropped significantly since yesterday and
have shifted out of the east. As the front advances, trades will
continue to decline, allowing widespread sea breezes to develop
across leeward areas this afternoon. The islands sit in a narrow
slot of drier air between a band of showers to the north and the
band of low level moisture that moved through yesterday. With a
stable mid level ridge holding and the shower band to the north
remaining offshore, windward shower activity will be minimal
today. Sea breezes will produce clouds and a few showers over
leeward terrain this afternoon.

As the front advances toward the state Tuesday night and
Wednesday, trades will break down completely, leading to a
dominant land and sea breeze pattern. Interior clouds and spotty
showers will form during the afternoon hours with decreasing
clouds and rainfall at night as land breezes push most showers
offshore. The upper level trough driving the front will erode the
mid level ridge over the state, though heavy showers are not
expected at this time. The upper level trough will also drive
increasing westerly winds to near Wind Advisory levels across the
high summits of the Big Island.

The front will be falling apart as it nears or reaches Kauai on
Thursday, while high clouds thicken state-wide. The GFS and
especially ECMWF have been slowing the advancement of the
dissipating front, which is still expected to bring an increase
in showers to the Garden Isle. The rest of the state will remain
under light and variable winds. However, the dominant land and sea
breeze pattern will be complicated, as the upper level trough
moving over the region sends a thick blanket of high clouds over
the islands. This could suppress afternoon shower development from
Oahu to the Big Island, but the GFS and ECMWF are hinting at a
pool of low level moisture moving up from the south and producing
some showers over Oahu and Maui County. With the inversion nearly
wiped out, some showers could be briefly heavy. Winds across the
high summits of the Big Island will also increase and may briefly
reach High Wind Warning levels.

Unsettled weather is possible over portions of the state on Friday
and Saturday, though confidence in the details is somewhat low. As
the front dissipates, the GFS and ECMWF have backed off on drawing
up tropical moisture from the south and are showing a surface
trough forming over Oahu or Maui County. If the deeper tropical
moisture remains south of the state, then expect the highest
chances for showers to be along the trough across the central
islands. A broad upper level trough will persist north of the
state, maintaining somewhat unstable conditions that could trigger
an isolated heavy shower or thunderstorm.

Uncertainty grows Sunday and early next week, but wet and
unsettled weather is looking increasingly likely. The GFS and
ECMWF show the broad upper level trough over the region deepening
just west of the islands on Sunday then moving nearby on Monday.
While the timing and location remains inconsistent, the GFS and
ECMWF both deepen the lingering surface trough over the islands,
which would lead to heavy rainfall. Stay tuned.

&&

.AVIATION...
Trade winds are dying off for the most part in response to an
approaching front from the west. Sea and land breezes are expected
for today and overnight. Clouds and a few showers will mainly
favor windward slopes and coasts this morning with some afternoon
interior build ups possible with the sea breezes.

Because cloud cover has diminished, have cancelled AIRMET Sierra
for mountain obscuration. Anticipate mainly VFR conditions through
the day.

&&

.MARINE...
High pressure northeast of the islands will keep moderate trades
in place across the coastal waters today. The trades will
diminish tonight through Thursday night as a front approaches
then stalls out over the western end of the state. This will bring
a light and variable wind pattern to most of the marine area. The
front is expected to dissipate by the end of the work week. Winds
are expected to remain below Small Craft Advisory (SCA)
thresholds through the weekend. Seas may reach SCA levels across
some marine zones as a large north-northwest swell moves through
Thursday into the weekend.

A small north-northeast swell will keep small to moderate size
surf in place along east facing shores through Thursday. A small
west-northwest swell will linger through Wednesday night. Another
moderate to large north-northwest swell will fill in Thursday
through Saturday, with north shore surf expected to be near High
Surf Advisory (HSA) thresholds. This north-northwest swell will
gradually decline Sunday through early next week.

A series of small swells from the south and southwest will
maintain small surf along the south facing shores during the next
7 days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wroe
AVIATION...Dye
MARINE...Almanza/Kino

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.